New Jersey, 2011

Flood in New Jersey, September 29, 2011

September 29, 2011 · NWS OKX · 1 event in 1 county or zone

An anomalously deep cutoff low pressure system that was nearly stationary over the Ohio Valley for several days moved closer to the local area as its surface cold front approached from the west. Moderate to heavy showers produced flooding on the Rahway River in Union County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An anomalously deep cutoff low pressure system that was nearly stationary over the Ohio Valley for several days moved closer to the local area as its surface cold front approached from the west.

Moderate to heavy showers produced flooding on the Rahway River in Union County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 29, 4:35 PM EST, 26 minutes earlier.

Area forecast discussion, Sep 29, 4:35 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
535 PM EDT THU SEP 29 2011

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL CROSS THE TRI-STATE THIS
EVENING...FOLLOWED BY A COLD FRONT THAT WILL APPROACH FROM THE
WEST FRIDAY...THEN ENTER THE REGION FRIDAY NIGHT...AS AN AREA OF
LOW PRESSURE FORMS ALONG IT. LOW PRESSURE SOUTH OF LONG ISLAND
SATURDAY MORNING WILL LIFT TO THE NORTH THEN WEST THROUGH SUNDAY.
IT WILL THEN MOVE SLOWLY TO THE EAST THROUGH MONDAY. HIGH PRESSURE
THEN BUILDS IN THROUGH THE MIDDLE OF THE WEEK...ALTHOUGH A DRY
COLD FRONT WILL TRACK ACROSS THE REGION ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
500-700 HPA TROUGH LIFTS TO THE NE THIS EVENING...BRINGING AN END
TO SHRA/TSRA AS IT DOES SO. BEFORE THEN...STILL HAVE SUFFICIENT
CAPE AND JET SUPPORT TO WARRANT CONTINUED SLIGHT RISK OF SEVERE
STORMS THROUGH EARLY EVENING. BASED ON SATELLITE...SHOULD
EXPERIENCE A DECENT AMOUNT OF CLEARING OVERNIGHT.
ACCORDINGLY...HAVE SHADED A MAV/MET BLEND TOWARDS THE COOLER
GUIDANCE NUMBER AT A GIVEN LOCATION FOR LOWS TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT ATLANTIC OCEAN BEACHES
TONIGHT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
TRICKY FORECAST FOR FRIDAY. IT DOES NOT APPEAR THAT ANY SHORTWAVES
OR VORTICITY MAXIMUMS SHOULD MOVE THROUGH...BUT COULD GET JUST
ENOUGH INSTABILITY OVER NW ZONES...TO GO ALONG WITH BEING IN RIGHT
REAR QUADRANT OF 130KT UPPER JET...THAT HAVE GONE WITH SLIGHT
CHANCE POPS OVER NW ZONES IN THE AFTERNOON. FOR HIGHS...BLENDED
MAV/MET GUIDANCE WITH A MIX DOWN FROM 850 HPA OVER THE INTERIOR.
HOWEVER...IF WE GET MORE CLOUDS THEN EXPECTED...THEN THESE
VALUES...ESPECIALLY OVER THE INTERIOR/NYC METRO WELL END UP ON THE
HIGH SIDE.

FRIDAY NIGHT...OTHER THAN SOME STRAY SHOWERS EARLY...THE EVENING
SHOULD BE MAINLY DRY...THEN MODELS NOW FAIRLY CONSISTENT IN
DEVELOPING LOW NEAR/OVER EASTERN PARTS OF THE AREA ALONG THE COLD
FRONT LATE FRIDAY NIGHT...IN RESPONSE TO SHORTWAVE EJECTING OUT
FROM LOW-MID LEVEL CUTOFF LOW OVER THE CENTRAL APPALACHIANS. THIS
SHOULD PRODUCE SOME SCATTERED SHOWERS...ESPECIALLY OVER EASTERN
PARTS OF THE AREA. FOR TEMPERATURES...BLENDED MAV/MET
GUIDANCE...AS THINK MAV TOO COLD AND MET TOO WARM GIVEN EXPECTED
EVOLUTION AT THE SURFACE.

THERE IS A MODERATE RISK OF RIP CURRENTS AT ATLANTIC OCEAN BEACHES
ON FRIDAY. THE FINAL RIP CURRENT FORECAST FOR THE 2011 SEASON HAS
BEEN ISSUED. FORECASTS WILL RESUME JUST PRIOR TO MEMORIAL DAY 2012.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
MODELS ARE IN BETTER AGREEMENT THROUGH SAT WITH THE POSITION OF THE
UPPER LOW SLOWLY TRACKING THROUGH THE NORTHERN MID ATLANTIC STATES
ON SAT WITH CYCLOGENESIS OCCURRING OFF THE MID ATLANTIC COAST. STILL
SOME SPREAD ON THE STRENGTH AND LOCATION OF THE SFC LOW WHICH MAKES
THE WIND FORECAST DIFFICULT. THE ECMWF HAS BEEN THE MOST CONSISTENT
OVER THE LAST FEW DAYS...BUT IS STILL THE SLOWEST LIFTING THE SYSTEM
OUT...SO TRIED TO INCORPORATE SOME OF THE OTHER SHORT RANGE MODEL
GUIDANCE TO ACCOUNT FOR THE UNCERTAINTY.

SATURDAY IS NOW LOOKING MORE PESSIMISTIC WITH CLOUDS AND MORE
SHOWERS THAN EXPECTED WITH THE SFC LOW LIFTING NW FROM THE ATLANTIC
THROUGH THE LOCAL AREA. HAVE INCREASED POPS INTO THE HIGH CHANCE RANGE
FOR SAT BUT MAY HAVE TAPERED THEM DOWN A BIT TOO QUICK SAT
NIGHT..ESPECIALLY OVER NW ZONES. THE SFC LOW WEAKENS OVER NEW
ENGLAND ON SUN...BUT THE UPPER LOW AND ASSOCIATED COLD POOL ALOFT IS
EXPECTED TO PRODUCE SHOWERS...WHICH WOULD BE MAINLY DIURNALLY
DRIVEN. LOW LEVEL WARM NOSE STILL BEING INDICATED IN FORECAST
SOUNDINGS WHICH WOULD INHIBIT THUNDER.

THIS SYSTEM WILL SLOWLY LIFT TO THE EAST ON MONDAY WITH HIGH PRES
BUILDING IN FROM THE WEST.

A COLD FRONT WILL TRACK ACROSS THE AREA FROM THE NORTH TUE OR TUE
NIGHT...BUT MOISTURE APPEARS LIMITED WITH A DEEP NW FLOW SO HAVE
KEPT THE FORECAST DRY.

TEMPS WILL START OFF BELOW NORMAL INTO MONDAY...THEN BE NEAR NORMAL
ON TUE...BEFORE FALLING BACK BELOW BEHIND THE COLD FRONT ON WED AND
THU.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
A COLD FRONT WILL MOVE ACROSS THE AREA TERMINALS EARLY THIS
EVENING.

WIDESPREAD CONVECTION WILL CONTINUE THROUGH 6 OR 7 PM EASTERN
TERMINALS. SUB VFR LIKELY WITH BRIEF IFR OR LOWER IN
THUNDERSTORMS.

ONCE THE SHOWERS AND THUNDERSTORMS MOVE EAST...SKIES WILL CLEAR.
POSSIBLE PATCHY MVFR FOG LATE TONIGHT OUTSIDE NYC METRO. VFR
FRIDAY MORNING.

WINDS WILL BE SOUTHWEST AT THE NYC METRO TERMINALS...AND EARLY
THIS EVENING EASTERN TERMINALS.

WINDS LIGHTEN TONIGHT AS THEY SETTLE BACK TO THE SOUTH/SOUTHWEST.
WINDS INCREASE FRIDAY MORNING AFTER 13 OR 14Z.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: AMENDMENTS LIKELY FOR WIND SHIFT AND
POSSIBLY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EARLY THIS
EVENING.

KLGA FCSTER COMMENTS: AMENDMENTS LIKELY FOR WIND SHIFT AND
POSSIBLY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EARLY THIS
EVENING.

KEWR FCSTER COMMENTS: AMENDMENTS LIKELY FOR WIND SHIFT AND
POSSIBLY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EARLY THIS
EVENING.

KTEB FCSTER COMMENTS: AMENDMENTS LIKELY FOR WIND SHIFT AND
POSSIBLY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EARLY THIS
EVENING.

KHPN FCSTER COMMENTS: AMENDMENTS LIKELY FOR WIND SHIFT AND
POSSIBLY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EARLY THIS
EVENING.

KISP FCSTER COMMENTS: AMENDMENTS LIKELY FOR WIND SHIFT AND
THUNDERSTORMS EARLY THIS EVENING.

OUTLOOK FOR 18Z FRI THROUGH TUE...

FRI AFTERNOON...VFR. POSSIBLE LATE DAY SHOWER.
SAT-SUN...MAINLY VFR...SUB VFR POSSIBLE IN SCATTERED SHOWERS.
MON-TUE...VFR.

&&

.MARINE...
IN COLLABORATION WITH BOSTON...HAVE EXTENDED SCA FOR HAZARDOUS
SEAS OVER ANZ-350/353 THROUGH 6AM FRIDAY. OTHERWISE EXPECT SUB-
SMALL CRAFT LEVELS WITH RELATIVELY WEAK PRESSURE GRADIENT OVER THE
REGION TONIGHT THROUGH FRIDAY NIGHT.

DEPENDING ON THE STRENGTH OF THE LOW LIFTING INTO THE AREA THIS
WEEKEND WILL DETERMINE WHETHER AN SCA WILL BE NEEDED. WINDS ARE
CURRENTLY MARGINAL SAT NIGHT AND SUN ON THE OCEAN...BUT DO HAVE SEAS
BUILDING TO 4 TO 6 FT IN RESPONSE TO A PERSISTENT 15 TO 20 KT SW
WIND. SCA SEAS MAY LINGER INTO MONDAY...OTHERWISE THE PRES GRADIENT
WILL DECREASE AS HIGH PRES BUILDS INTO THE AREA WITH SUB-ADVISORY
CONDITIONS EXPECTED THROUGH THE REMAINDER OF THE PERIOD.

&&

.HYDROLOGY...
EXPECT AROUND ANOTHER 1/4 TO 1/3 AN INCH OF RAINFALL THROUGH THIS
EVENING...WITH LOCALLY HIGHER AMOUNTS IN STRONGER
CONVECTION...WITH LOCALIZED AREAS RECEIVING 1 TO 2 INCHES
ADDITIONAL RAINFALL (NOTE PRECIPITABLE WATERS STILL AROUND 1.5
INCHES)...SO STILL HAVE THE POTENTIAL FOR MINOR URBAN/POOR
DRAINAGE/SMALL STREAM FLOODING WITH VERY LOCALIZED FLASH FLOODING.

AT THIS TIME...IT DOES NOT APPEAR THE PRECIPITATION EXPECTED LATE
FRIDAY/FRIDAY NIGHT SHOULD HAVE A SIGNIFICANT HYDROLOGIC IMPACT.

&&

.TIDES/COASTAL FLOODING...
ALL TIDAL LOCATIONS ALONG THE WESTERN SOUND/SOUTH SHORE BAYS FROM
NASSAU WEST/NY HARBOR REACHED MINOR BENCHMARKS WITH THIS
MORNINGS/EARLY AFTERNOON HIGH TIDE. WITH FALLING DEPARTURES...AND
A FORECAST WATER LEVEL ABOUT A HALF A FOOT LOWER THAN THIS
MORNING...DO NOT EXPECT MINOR BENCH MARKS TO BE REACHED LATE
TONIGHT/EARLY FRIDAY MORNING.

LOOKING AT THE GUIDANCE FOR FRIDAY MORNING/AFTERNOONS HIGH
TIDE...IT APPEARS THERE IS SOME POTENTIAL FOR MINOR FLOOD
BENCHMARKS TO JUST BE TOUCHED ON THE SOUTH SHORE BAYS AND WESTERN
SOUND...BUT NOT CONFIDENT ENOUGH NOW TO GO WITH ANY STATEMENTS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT FRIDAY
     FOR ANZ350-353.

&&

SYNOPSIS...24/MALOIT
NEAR TERM...MALOIT
SHORT TERM...MALOIT
LONG TERM...24
AVIATION...
MARINE...24/MALOIT
HYDROLOGY...MALOIT
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 29, 3:10 PM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
410 PM EDT THU SEP 29 2011

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-302015-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
410 PM EDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY THIS
EVENING. THE MAIN THREAT IS STRONG GUSTY WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-302015-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
410 PM EDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING. THE MAIN THREAT IS STRONG GUSTY WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Sep 29, 12:53 PM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
153 PM EDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     VALLEY COTTAGE          41.12N  73.94W
09/29/2011                   ROCKLAND           NY   PUBLIC

            TREE DOWN BLOCKING WEST NYACK ROAD.

&&

TFM
Special weather statement, Sep 29, 2:36 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
336 PM EDT THU SEP 29 2011

NYZ068>070-292000-
NORTHERN WESTCHESTER-PUTNAM-ROCKLAND-
336 PM EDT THU SEP 29 2011

...STRONG THUNDERSTORM WILL IMPACT PUTNAM...ROCKLAND AND WESTCHESTER
COUNTIES...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAVERSTRAW...AND MOVING NORTHEAST AT 45 MPH.

THIS STORM WILL BE...
  NEAR YORKTOWN HEIGHTS BY 345 PM.
  NEAR MAHOPAC BY 350 PM.
  NEAR CARMEL BY 355 PM.
  NEAR BREWSTER BY 400 PM.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY
HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH AN HOUR...IS
OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4129 7355 4121 7348 4111 7371 4105 7404
      4107 7406 4122 7413 4132 7398 4140 7395
      4144 7398 4150 7393 4152 7354

SEARS
Special weather statement, Sep 29, 3:07 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
407 PM EDT THU SEP 29 2011

CTZ005-006-009-010-NYZ068-070-071-073-075-078-080-176>179-292100-
BRONX-KINGS (BROOKLYN)-NORTHERN FAIRFIELD-NORTHERN NASSAU-NORTHERN
NEW HAVEN-NORTHERN QUEENS-NORTHERN WESTCHESTER-NORTHWEST
SUFFOLK-PUTNAM-SOUTHERN FAIRFIELD-SOUTHERN NASSAU-SOUTHERN NEW
HAVEN-SOUTHERN QUEENS-SOUTHERN WESTCHESTER-SOUTHWEST SUFFOLK-
407 PM EDT THU SEP 29 2011

...A LINE OF HEAVY SHOWERS AND THUNDERSTORMS WILL IMPACT
BRONX...FAIRFIELD...KINGS
(BROOKLYN)...NASSAU...PUTNAM...QUEENS...SUFFOLK...WESTCHESTER AND
WESTERN NEW HAVEN COUNTIES...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
HEAVY SHOWER AND THUNDERSTORMS ALONG A LINE EXTENDING FROM WINGDALE
TO 6 MILES NORTHEAST OF RUMSON...MOVING EAST AT 30 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY
HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH AN HOUR...IS
OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4056 7392 4057 7392 4063 7376 4065 7382
      4057 7399 4152 7369 4153 7353 4167 7352
      4148 7334 4165 7294 4157 7294 4157 7283
      4126 7294 4114 7313 4097 7304 4073 7311
      4064 7323 4066 7313 4064 7314

NV
Local storm report, Sep 29, 3:31 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
431 PM EDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     FLASH FLOOD      PERTH AMBOY JUNCTION    40.60N  74.29W
09/29/2011                   UNION              NJ   LAW ENFORCEMENT

            INTERSECTION OF INMAN AND JEFFERSON AVENUE CLOSED DUE
            TO FLOODING.

1201 PM     FLASH FLOOD      1 N RAHWAY              40.62N  74.28W
09/29/2011                   UNION              NJ   LAW ENFORCEMENT

            INTERSECTION OF LINDEN AVENUE AND ST GEORGES AVENUE
            CLOSED DUE TO FLOODING.

1235 PM     TSTM WND DMG     SECAUCUS                40.78N  74.06W
09/29/2011                   HUDSON             NJ   LAW ENFORCEMENT

            NUMEROUS DOWNED TREES REPORTED ACROSS TOWN.

1255 PM     HAIL             ENGLEWOOD CLIFFS        40.88N  73.95W
09/29/2011  E0.88 INCH       BERGEN             NJ   LAW ENFORCEMENT

1255 PM     TSTM WND DMG     ENGLEWOOD CLIFFS        40.88N  73.95W
09/29/2011                   BERGEN             NJ   LAW ENFORCEMENT

            MANY TREES AND LARGE BRANCHES DOWN

0100 PM     HAIL             BERGENFIELD             40.92N  74.00W
09/29/2011  M0.75 INCH       BERGEN             NJ   TRAINED SPOTTER

            TRAINED SPOTTER

0120 PM     TSTM WND DMG     VALLEY COTTAGE          41.12N  73.94W
09/29/2011                   ROCKLAND           NY   PUBLIC

            TREE DOWN BLOCKING WEST NYACK ROAD.

&&

JP
Special weather statement, Sep 29, 4:06 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
506 PM EDT THU SEP 29 2011

CTZ005>007-009>011-NYZ078>081-179-292200-
NORTHEAST SUFFOLK-NORTHERN FAIRFIELD-NORTHERN MIDDLESEX-NORTHERN NEW
HAVEN-NORTHWEST SUFFOLK-SOUTHEAST SUFFOLK-SOUTHERN FAIRFIELD-SOUTHERN
MIDDLESEX-SOUTHERN NASSAU-SOUTHERN NEW HAVEN-SOUTHWEST SUFFOLK-
506 PM EDT THU SEP 29 2011

...A LINE OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS WILL
IMPACT FAIRFIELD...MIDDLESEX...NEW HAVEN...SOUTHEASTERN NASSAU AND
SUFFOLK COUNTIES...

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS ALONG A LINE EXTENDING
FROM OAKVILLE TO 14 MILES SOUTHEAST OF LIDO BEACH...MOVING EAST AT
35 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS ACTIVITY. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1 INCH AN
HOUR...IS OCCURRING. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS
AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4060 7351 4067 7326 4065 7320 4067 7306
      4074 7287 4075 7301 4073 7313 4070 7314
      4071 7323 4065 7349 4096 7339 4091 7323
      4098 7312 4097 7277 4100 7258 4082 7264
      4080 7268 4078 7266 4063 7318 4059 7350

NV
Local storm report, Sep 29, 4:43 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
543 PM EDT THU SEP 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     FLASH FLOOD      PERTH AMBOY JUNCTION    40.60N  74.29W
09/29/2011                   UNION              NJ   LAW ENFORCEMENT

            INTERSECTION OF INMAN AND JEFFERSON AVENUE CLOSED DUE
            TO FLOODING.

1201 PM     FLASH FLOOD      1 N RAHWAY              40.62N  74.28W
09/29/2011                   UNION              NJ   LAW ENFORCEMENT

            INTERSECTION OF LINDEN AVENUE AND ST GEORGES AVENUE
            CLOSED DUE TO FLOODING.

1235 PM     TSTM WND DMG     SECAUCUS                40.78N  74.06W
09/29/2011                   HUDSON             NJ   LAW ENFORCEMENT

            NUMEROUS DOWNED TREES REPORTED ACROSS TOWN.

1255 PM     HAIL             ENGLEWOOD CLIFFS        40.88N  73.95W
09/29/2011  E0.88 INCH       BERGEN             NJ   LAW ENFORCEMENT

1255 PM     TSTM WND DMG     ENGLEWOOD CLIFFS        40.88N  73.95W
09/29/2011                   BERGEN             NJ   LAW ENFORCEMENT

            MANY TREES AND LARGE BRANCHES DOWN

0100 PM     HAIL             BERGENFIELD             40.92N  74.00W
09/29/2011  M0.75 INCH       BERGEN             NJ   TRAINED SPOTTER

            TRAINED SPOTTER

0120 PM     TSTM WND DMG     VALLEY COTTAGE          41.12N  73.94W
09/29/2011                   ROCKLAND           NY   PUBLIC

            TREE DOWN BLOCKING WEST NYACK ROAD.

0411 PM     MARINE TSTM WIND 1 S MAMARONECK          40.92N  73.73W
09/29/2011  M39 MPH          ANZ335             NY   MESONET

            34 KT GUST.

&&

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Union

When
September 29, 5:01 PM EST to 6:01 PM EST
Where
Union County, 0.65 mi W of Winfield to 0.73 mi W of Winfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.621, -74.282

In Rahway, the North Branch of the Rahway River exceeded bankfull, which resulted in the closure of the Linden Ave. and St. Georges Ave. intersection due to flooding.

The South Branch of the Rahway River also exceeded bankfull, which resulted in the closure of the Inman Ave. and Jefferson Ave. intersection due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349704.